Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Melbourne, FL

May 12, 2009Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 12, 2009, 3:06 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 3:06 PM EDT (19:06 UTC)
Expired
May 12, 2009, 3:46 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 121906
SVRMLB
FLC093-111-122000-
/O.NEW.KMLB.SV.W.0018.090512T1906Z-090512T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
306 PM EDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OKEECHOBEE COUNTY IN FLORIDA
  WESTERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 400 PM EDT.

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES NORTH OF FOUR SEASONS ESTATES...OR 9 MILES EAST OF FORT
  DRUM...AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  TAYLOR CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

52
LAT...LON 2721 8081 2756 8077 2756 8054 2720 8048
      2721 8068 2714 8069
TIME...MOT...LOC 1906Z 011DEG 8KT 2752 8067

$$
2 follow-up statements
000 
WWUS52 KMLB 121931
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
331 PM EDT TUE MAY 12 2009

FLC093-111-122000-
/O.CON.KMLB.SV.W.0018.000000T0000Z-090512T2000Z/
OKEECHOBEE-ST. LUCIE-
331 PM EDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN ST. LUCIE AND SOUTHEASTERN OKEECHOBEE COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 16 MILES NORTH OF FOUR SEASONS ESTATES...OR 9 MILES SOUTHEAST
OF FORT DRUM...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAYLOR 
CREEK...FORT DRUM AND COUNTRY HILLS ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2717 8073 2718 8075 2719 8077 2721 8081
      2752 8078 2752 8077 2751 8058 2721 8048
      2721 8068 2714 8069
TIME...MOT...LOC 1929Z 011DEG 8KT 2747 8068

$$

52
000 
WWUS52 KMLB 121946
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
346 PM EDT TUE MAY 12 2009

FLC093-111-121957-
/O.CAN.KMLB.SV.W.0018.000000T0000Z-090512T2000Z/
OKEECHOBEE-ST. LUCIE-
346 PM EDT TUE MAY 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ST. LUCIE AND
SOUTHEASTERN OKEECHOBEE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2717 8073 2718 8075 2719 8077 2721 8081
      2752 8078 2752 8077 2751 8058 2721 8048
      2721 8068 2714 8069
TIME...MOT...LOC 1947Z 011DEG 8KT 2743 8069

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:28 PM EDT, 38 minutes earlier.

Area forecast discussion, May 12, 2:28 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT TUE MAY 12 2009

.DISCUSSION...

TONIGHT...MOISTURE ASSOCIATED WITH THE STALLED DISSIPATING
FRONTAL BOUNDARY DRAPED ACROSS CENTRAL FLORIDA IS LIFTED (UNDERCUT)
AS HIGH PRESSURE BUILDS DOWN THE PENINSULA AND WINDS SHIFT ONSHORE.
MODEL TIME HEIGHT CROSS SECTIONS DO A GOOD JOB OF SHOWING THIS IDEA.
COOLER TEMPERATURES ALOFT...-8 TO -10...KEEP THE ATMOSPHERE MID
LEVEL LAPS RATES STEEP AND SOME LIFT ASSOCIATED WITH A TROUGH ALOFT
MOVING ACROSS THE AREA JUSTIFY CHANCE OF SHOWERS ISOLATED LIGHTNING
STORMS CAPE NORTH AND INTERIOR WHILE SLIGHT CHANCE OF SHOWERS ND
LIGHTNING STORMS OVER THE COASTAL SOUTHERN CWA AS THE SEA BREEZE
INTERACTS WITH LAKE OKEECHOBEE BREEZES. LIGHT SOUTHERLY STEERING
WINDS ALOFT WOULD INDICATE SLOW MOVING STORMS AND SHOWERS WITH AN
OPPORTUNITY FOR LOCALLY HEAVIER ACCUMULATIONS FOR SOME INTERIOR
LOCATIONS FROM OKEECHOBEE TO ORANGE...SEMINOLE AND NORTHERN LAKE AND
INLAND VOLUSIA COUNTIES. EXPECTING STORMS AND SHOWERS TO LINGER
UNTIL AROUND MIDNIGHT BEFORE WINDING DOWN.

WEDNESDAY...GFS MOS HAS SOME HEFTY POP NUMBERS FOR THE NORTHERN CWA
WHICH LOOK WAY TOO HIGH. ALTHOUGH THE ATMOSPHERE IS GETTING MORE
MOISTURE MESOSCALE FORCING SUCH AS SEA BREEZE BOUNDARY INTERACTION
IS EXPECTED SO HAVE PARED DOWN POP TO CHANCE (30 TO 50 PERCENT SOUTH
TO NORTH) FOR WEDNESDAY AFTERNOON.

MIDNIGHT DISCUSSION...
THU-THU NIGHT...SIMILAR CONDITIONS EXPECTED THU WITH ONSHORE FLOW
AND EASTERLY STEERING FLOW ALOFT PROVIDING A SCHC CHANCE FOR
MEASURABLE PCPN IN THE AFTERNOON. THE HIGH PRESSURE CENTER WILL
GET NUDGED FURTHER INTO THE WESTERN ATLC AS A COLD FRONTAL
BOUNDARY NEARS THE NEW ENGLAND STATES. RIDGING WILL REMAIN
SITUATED NORTH. HIGHS MAY BE A DEGREE OR TWO HIGHER THAN WED WITH
LOWS REMAINING FAIRLY CONSISTENT AND MILD.

FRI-TUE...THE HIGH WILL GET NUDGED FURTHER SOUTH INTO THE WESTERN
ATLC REMAINING OFF OF THE MID ATLC STATES THRU THE EXTENDED. AS A
STRONGER FRONTAL BOUNDARY MAKES A PUSH TOWARDS THE ATLC SEABOARD AND
GULF COAST STATES SURFACE RIDING WILL SLIDE FURTHER SOUTH THIS
WEEKEND INTO THE PENINSULA WITH EASTERLY FLOW VEERING TO
SOUTHEASTERLY SUN AND THEN SOUTHERLY ON MON. EXPECT AN EAST COAST
SEA BREEZE BOUNDARY TO MOVE INLAND EACH DAY PROVIDING A FOCUS ALBEIT
ONLY A 20%-30% CHANCE FOR CONVECTION EACH AFTERNOON & EARLY EVENING.
BEST CHANCES APPEAR TO BE OVER THE INTERIOR WITH THE ONSHORE
STEERING FLOW FOR MUCH OF THE PERIOD. HOWEVER...THE GFS HINTS AT THE
STEERING FLOW BECOMING WESTERLY POSSIBLY AS EARLY AS SUN...OR MORE
LIKELY BY MON PROVIDING THE EASTERN PENINSULA WITH INCREASED RAIN
CHANCES. HIGHS ARE EXPECTED TO BE WITHIN RANGE OF CLIMO WITH LOWS A
FEW TO SEVERAL DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION...AREAS OF MVFR CEILINGS THROUGH MIDNIGHT MAINLY I 95 AND
WEST AS SEA BREEZE STORMS AND SHOWERS PUSH INLAND. VFR MIDNIGHT
THROUGH MID MORNING WEDNESDAY BEFORE THE PROCESS STARTS OVER.

&&

.MARINE...
TUE NIGHT-WED...EASTERLY WINDS 10 KNOTS OR LESS AS HIGH PRESSURE BUILDS DOWN
THE COASTAL WATERS. SEAS...MAINLY SWELL...4 FEET OR LESS.

PREVIOUS DISCUSSION...
THU-SAT...HIGH PRESSURE RIDGING TO THE NORTH WILL
GRADUALLY SLIDE SOUTHWARD INTO THE NORTH-CENTRAL FLORIDA BY THE
WEEKEND. AN EAST COAST SEA BREEZE BOUNDARY WILL MOVE INLAND EACH
DAY AS THE FLOW REMAINS ONSHORE. OFFSHORE WIND SPEEDS WILL
OCCASIONALLY APPROACH AROUND 15 KTS SUSTAINED THROUGH THE PERIOD
WITH NEAR SHORE WINDS SLIGHTLY LESS. AN EAST/NORTHEAST SWELL WILL
BUILD SEAS TO 5 FT (AND POSSIBLY 6 FT) AWAY FROM THE COAST WED
NIGHT THRU THE EXTENDED WITH 2-4 FT SEAS NEAR SHORE. WONT RULE
OUT A FEW PERIODS OF CAUTIONARY STATEMENTS FOR OFFSHORE
WATERS...WHICH WILL BE BEST HANDLED BY FUTURE SHORT-TERM
FORECASTERS IN THE NEAR TERM.

&&

.FIRE WEATHER...
THIS AFTERNOON AND EARLY EVENING...DESPITE RECENT SPOTS OF RAIN...
GROUND AND FUELS STILL HORRIBLY DRY SO THERE IS A POTENTIAL FOR
LIGHTNING INITIATED FIRES WHERE EVER STORMS HAVE OCCURRED. DEEPENING
EASTERLY FLOW WEDNESDAY WILL KEEP RELATIVE HUMIDITY VALUES WELL
ABOVE CRITICAL THRESHOLD.

PREVIOUS DISCUSSION...
THU-SAT...ONSHORE FLOW WILL KEEP MINIMUM RELATIVE HUMIDITY VALUES
FROM FALLING BELOW 40 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  81  69  85 /  40  30  10  20
MCO  70  88  68  89 /  40  50  10  20
MLB  72  84  71  84 /  30  30  10  20
VRB  71  86  70  83 /  30  30  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
RADAR...KELLY
Hazardous weather outlook, May 12, 9:20 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EDT TUE MAY 12 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
920 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MORE MOIST AIRMASS WILL LEAD TO SCATTERED AFTERNOON LIGHTNING
STORM DEVELOPMENT ALONG THE INLAND MOVING EAST COAST SEA BREEZE
AND NEAR A STALLED FRONTAL BOUNDARY NEAR EXTREME NORTHERN LAKE AND
VOLUSIA COUNTIES. ANY STORMS THAT DEVELOP WILL BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS CAN BE EXPECTED THIS AFTERNOON OVER THE COASTAL
WATERS...MAINLY NORTH OF THE CAPE. ANY STRONGER STORMS THAT FORM
WILL HAVE THE POTENTIAL TO PRODUCE GUSTS TO 35 KNOTS AND FREQUENT
LIGHTNING.

...FIRE WEATHER IMPACT...
A PERSISTENT AND MOIST ONSHORE FLOW WILL KEEP THE FIRE WEATHER
THREAT LOW THIS AFTERNOON. HOWEVER ANY LIGHTNING STRIKES FROM
STORMS THAT FORM THIS AFTERNOON WILL BE ABLE TO SPARK NEW
WILDFIRES DUE TO THE EXTREMELY DRY GROUND CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LINGERING MOISTURE OVER THE AREA WILL KEEP A LOW CHANCE FOR
AFTERNOON LIGHTNING STORMS MAINLY OVER THE INTERIOR THROUGH LATE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH/UPDATE WIMMER

In the hours before

Special weather statement, May 12, 1:01 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
101 PM EDT TUE MAY 12 2009

FLZ047-054-121745-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
101 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY WEST OF I
95...MOVING INTO NORTHERN INDIAN RIVER COUNTY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES NORTHWEST OF FELLSMERE...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, May 12, 1:40 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT TUE MAY 12 2009

FLZ054-121830-
INDIAN RIVER-
140 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST WEST OF FELLSMERE...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, May 12, 2:03 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT TUE MAY 12 2009

FLZ064-121845-
MARTIN-
203 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST NORTH OF INDIANTOWN...MOVING SOUTHWEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Local storm report, May 12, 2:47 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     INDIANTOWN              27.02N 80.47W
05/12/2009                   MARTIN             FL   FIRE DEPT/RESCUE

            FIRE OFFICIALS WITNESSED FUNNEL CLOUDS LOWERING OVER
            WESTERN RURAL MARTIN COUNTY THEN DISSIPATED.

&&

JRC
Special weather statement, May 12, 2:50 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 12 2009

FLZ044>046-053-144-121925-
NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
250 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...ORANGE
COUNTY...NORTHEASTERN OSCEOLA COUNTY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR FRUITLAND PARK TO MOUNT DORA AND OCOEE. OTHER
STRONG STORMS WERE DEVELOPING OVER SOUTHEAST ORANGE COUNTY.

THE STORMS WERE MOVING VERY SLOW MOVING...DRIFING AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS WITH THESE STORMS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:47 PM EDTSevere Thunderstorm WarningMLBIndian River58 min
May 12, 2:18 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie57 min
May 12, 2:59 PM EDTSevere Thunderstorm WarningMLBOsceola61 min
May 12, 3:02 PM EDTSevere Thunderstorm WarningMLBLake43 min
May 12, 3:44 PM EDTSevere Thunderstorm WarningMLBOrange47 min
May 12, 4:09 PM EDTSevere Thunderstorm WarningMLBOsceola40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.